Arizona, 2010Flash Flood in Arizona, August 6, 2010
August 6, 2010 · NWS FGZ · 1 event in 1 county or zone
Heavy rain caused flash flooding in Antelope Canyon during the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flash flooding in Antelope Canyon during the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 5, 9:05 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 5, 9:05 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 PM MST THU AUG 5 2010
.SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE
THROUGH FRIDAY...MAINLY ALONG AND NORTH OF THE MOGOLLON RIM. AN
INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED OVER THE WEEKEND AS
LOW PRESSURE OVER THE WEST COAST DRAWS DEEP MONSOON MOISTURE
NORTHWARD ACROSS ARIZONA. A MORE SIGNIFICANT DRYING TREND IS LIKELY
BEGINNING EARLY NEXT WEEK.
&&
.DISCUSSION...WIDELY SCATTERED CONVECTION STILL PERSISTS ROUGHLY
ALONG AND EAST OF A LINE FROM PAGE...TO KYKOTSMOVI...TO SHOW
LOW...WITH STORMS ILLUSTRATING LITTLE OVERALL DECREASE IN INTENSITY
AT THIS TIME. EXPECT THIS ACTIVITY TO CONTINUE FOR A FEW MORE HOURS
THIS EVENING...DIMINISHING AFTER MIDNIGHT.
MODELS CONTINUE TO INDICATE AN UPSWING IN CONVECTION LATE FRIDAY
THROUGH SATURDAY...AS THE WEST COAST TROUGH CONTINUES TO STRENGTHEN
AND DRAW DEEP SUBTROPICAL MOISTURE IN OVER THE AREA. CURRENT
FORECAST IS IN GOOD SHAPE WITH THESE FEATURES...AND TRENDS. NO
UPDATES PLANNED AT THIS TIME.
&&
.PREV DISCUSSION /300 PM MST/...DRIER SOUTHWEST FLOW HAS DEVELOPED
ALONG/SOUTHWEST OF THE MOGOLLON RIM...DUE TO HIGH PRESSURE CENTERED
TO OUR SOUTHEAST AND A WEST COAST TROUGH. ISOLATED TO SCATTERED
STORMS HAVE DEVELOPED FROM SOUTHERN APACHE COUNTY...TO THE NORTH
SIDE OF THE MOGOLLON RIM UP TO THE KAIBAB PLATEAU. EXPECT THESE TO
CONTINUE DRIFTING TOWARD THE NORTHEAST THROUGH THE EVENING. A FEW
BRIEFLY STRONG STORMS WITH HEAVY RAIN/SMALL HAIL WILL BE POSSIBLE
IN THESE AREAS. BY FRIDAY...DEEPER MOISTURE POISED OVER SE AZ AND
NORTHERN MEXICO IS FORECAST TO MOVE NORTHWARD AND BEGIN TO AFFECT
THE SOUTHERN PORTIONS OF OUR FORECAST AREA BY THE AFTERNOON WITH
AN INCREASING CHANCE OF STORMS COMPARED TO TODAY. ISOLATED TO
SCATTERED STORMS ARE EXPECTED AGAIN ALONG/NORTH OF THE MOGOLLON RIM.
OVER THE WEEKEND...THE WEST COAST TROUGH IS EXPECTED TO PUSH
INLAND...INCREASING WIND FLOW ALOFT. MEANWHILE...DEEP SUBTROPICAL
MOISTURE WILL PUSH NORTHWARD INTO AZ. THE COMBINATION OF STRONGER
WINDS ALOFT AND INCREASED MOISTURE WILL RESULT IN A BETTER CHANCE OF
THUNDERSTORMS...AND STRONGER MORE ORGANIZED THUNDERSTORM ACTIVITY.
PRECIPITABLE WATER VALUES ARE ALSO FORECAST TO EXCEED 1 INCH OVER
THE MTNS...WITH 1.25 INCH VALUES AT LOWER ELEVATIONS. STORMS ON
SATURDAY WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...THOUGH THIS
THREAT IS SOMEWHAT REDUCED BY THE 10-15 MPH STORM MOTION. FOR SUNDAY...
WE KEPT A 30-50 PERCENT CHANCE OF STORMS IN THE FORECAST...ALTHOUGH
THE LATEST GFS INDICATES MUCH DRIER AIR SWEEPING INTO THE AREA FROM
THE WEST AS THE TROUGH MOVES IN. OTHER MODELS AND GFS ENSEMBLES ARE
SLOWER WITH THIS DRYING TREND.
FOR MONDAY THROUGH MIDDLE OF NEXT WEEK...MODELS CONTINUE TO SHOW
THE WEST COAST TROUGH PUSHING DRY SOUTHWEST FLOW ACROSS THE AREA. THE
RESULT WOULD BE A DRAMATIC DECREASE IN DAILY THUNDERSTORM ACTIVITY.
WE HAVE FURTHER REDUCED STORM CHANCES IN THE FORECAST DURING THIS
PERIOD.
&&
.AVIATION...FOR THE 06Z PACKAGE...ISOLD -TSRA CONTINUE OVER NORTHERN
NAVAJO AND SOUTHERN APACHE COUNTIES. EXPECT ACTIVITY ENDING 05-07Z.
MVFR AND LCL IFR CONDITIONS PSBL IN THE STRONGER STORMS. BY 17Z
FRIDAY...ISOLD-SCT -TSRA WILL BEGIN TO REDEVELOP MAINLY ALONG
AND NORTH OF THE MOGOLLON RIM. DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...................BAK
AVIATION/FIRE WEATHER....BAK
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 5, 10:01 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST THU AUG 5 2010
AZZ004>018-037>040-060500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1001 AM MST THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO DEVELOP LATE THIS
MORNING AND AFTERNOON...MAINLY FROM THE MOGOLLON RIM NORTHWARD.
THE STORMS WILL MOVE TOWARD THE NORTHEAST AT 10 TO 15 MPH. A FEW
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY
AFTERNOON AND EVENING AS MOISTURE INCREASES GRADUALLY FROM SOUTH
TO NORTH. EXPECT A GREATER INCREASE IN THUNDERSTORMS SATURDAY
THROUGH SUNDAY AS DEEP MONSOON MOISTURE RETURNS TO THE AREA. DRIER
AIR WILL CAUSE ANOTHER DECREASE IN THUNDERSTORM ACTIVITY FOR THE
BEGINNING OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- August 6, 12:01 AM MST to 4:00 AM MST
- Where
- Coconino County, 4.18 mi S of Page to 0.76 mi SE of (Pga)page Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.860, -111.460
The tour company at Antelope Canyon reported flash flooding in the canyon after midnight.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258441.